Identifying risk factors for L'Hermitte's sign after IMRT for head and neck cancer

Research output: Contribution to journalArticle

  • External authors:
  • Hannah M. Laidley
  • David J. Noble
  • Gill C. Barnett
  • Julia R. Forman
  • Amy M. Bates
  • Richard J. Benson
  • Sarah J. Jefferies
  • Rajesh Jena

Abstract

Background: L'Hermitte's sign (LS) after chemoradiotherapy for head and neck cancer appears related to higher spinal cord doses. IMRT plans limit spinal cord dose, but the incidence of LS remains high. Methods: One hundred seventeen patients treated with TomoTherapy™ between 2008 and 2015 prospectively completed a side-effect questionnaire (VoxTox Trial Registration: UK CRN ID 13716). Baseline patient and treatment data were collected. Radiotherapy plans were analysed; mean and maximum spinal cord dose and volumes receiving 10, 20, 30 and 40 Gy were recorded. Dose variation across the cord was examined. These data were included in a logistic regression model. Results: Forty two patients (35.9%) reported LS symptoms. Concurrent weekly cisplatin did not increase LS risk (p=0.70, OR=1.23 (95% CI 0.51-2.34)). Of 13 diabetic participants (9 taking metformin), only 1 developed LS (p=0.025, OR=0.13 (95% CI 0.051-3.27)). A refined binary logistic regression model showed that patients receiving unilateral radiation (p=0.019, OR=2.06 (95% CI 0.15-0.84)) were more likely to develop LS. Higher V40Gy (p=0.047, OR=1.06 (95% CI 1.00-1.12)), and younger age (mean age 56.6 vs 59.7, p=0.060, OR=0.96 (95% CI 0.92-1.00)) were associated with elevated risk of LS, with borderline significance. Conclusions: In this cohort, concomitant cisplatin did not increase risk, and LS incidence was lower in diabetic patients. Patient age and dose gradients across the spinal cord may be important factors.

Bibliographical metadata

Original languageEnglish
Article number84
JournalRadiation Oncology
Volume13
Issue number1
Early online date4 May 2018
DOIs
Publication statusPublished - 2018

Related information